California, 2005Strong Wind in California, January 7, 2005
January 7, 2005 · NWS SGX · 8 events in 8 counties and zones
A combination of very saturated soil and wind gusts in excess of 50 mph knocked down hundreds of large trees. Felled trees knocked out power, blocked roads, and damaged many cars and other property.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $600,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A combination of very saturated soil and wind gusts in excess of 50 mph knocked down hundreds of large trees. Felled trees knocked out power, blocked roads, and damaged many cars and other property. A female was injured when a large Eucalyptus fell onto her car while she was driving on Buena Creek Road in Vista.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Jan 7, 9:30 AM PST, 1 hour 30 minutes earlier.
Area forecast discussion, Jan 7, 9:30 AM PST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PST FRI JAN 7 2005
.SYNOPSIS...STRONG MOIST WESTERLY FLOW WILL BRING PERIODS OF
RAIN...HEAVY AT TIMES...AND SNOW IN THE HIGHER MOUNTAINS INTO
TUESDAY. THIS WILL BRING THE POTENTIAL FOR WIDESPREAD FLOODING AND
MUD SLIDES. LOCAL STRONG GUSTY WINDS WILL DEVELOP THIS AFTERNOON AND
AGAIN SATURDAY AFTERNOON. HIGH TIDES AND LARGE SURF WILL BRING A
THREAT OF COASTAL FLOODING AND EROSION THIS WEEKEND. DRY WEATHER IS
EXPECTED DURING THE SECOND HALF OF NEXT WEEK.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.
UPDATED FORECAST.
.SHORT TERM...THERE WERE SCT SHOWERS THIS MORNING...MOSTLY LIGHT BUT
A FEW MODERATE. SNOW WAS REPORTED AROUND 5000 FT...EXCEPT LOCALLY
LOWER ON THE SLOPES OF THE SBD MOUNTAINS. THE 12Z NKX SOUNDING
HAD A MOIST LAYER FROM 850 MB TO ABOUT 500 MB WITH MODERATELY STRONG
WLY WINDS ALOFT. WEAK GRADIENTS.
UPPER TROUGH CONTINUES ALONG THE W COAST THROUGH THE SHORT TERM.
THIS WILL CONTINUE MOIST SW FLOW OVER SRN CA. LOOKS LIKE THE BEST
DYNAMICS WILL BRING PERIODS OF HEAVY RAIN THIS AFTERNOON THROUGH
SAT. THE DYNAMICS SHOULD WEAKEN A LITTLE SUN BEFORE REDEVELOPING
MON. HOWEVER...THE DEEP MOIST FLOW WILL CONTINUE AND CANNOT RULE OUT
PERIODS OF HEAVY RAIN ANY TIME THROUGH MON. THERE COULD ALSO BE A
FEW THUNDERSTORMS. THE SNOW LEVEL WILL INCREASE TO NEAR 7000 FEET.
STRONG GUSTY WINDS WILL DEVELOP THIS AFTERNOON AND AGAIN SAT
AFTERNOON...BUT NOT A STRONG SAT. THE CURRENT WARNINGS...WATCHES...
ADVISORIES AND STATEMENTS LOOK GOOD.
.LONG TERM...THE PRECIP SHOULD TURN MORE SHOWERY AND TAPER OFF TUE
AS DRIER NW FLOW DEVELOPS. UPPER RIDGING NEAR THE W COAST AND
OFFSHORE FLOW EXPECTED FOR THE END OF NEXT WEEK FOR DRY WEATHER AND
WARMER DAYS.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 6 PM SUNDAY FOR THE SAN BERNARDINO AND
RIVERSIDE COUNTY MOUNTAINS...SEE LAXWSWSGX.
HIGH WIND WARNING FOR THE SAN DIEGO COUNTY MOUNTAINS AND THE APPLE
AND LUCERNE VALLEYS AND WIND ADVISORY FOR ALL OTHER AREAS UNTIL 8 PM
THIS EVENING...SEE LAXNPWSGX.
FLASH FLOOD WATCH FOR ALL AREAS BELOW 7000 FT UNTIL TUESDAY
AFTERNOON...SEE LAXFFASGX.
COASTAL FLOOD WATCH AND HIGH SURF ADVISORY THROUGH SUNDAY...SEE
LAXCFWSGX.
RIVER STATEMENT FOR THE SAN DIEGO RIVER...SEE LAXRVSSGX.
MARINE WEATHER STATEMENT FOR STRONG WINDS...HIGH SEAS AND TIDAL
OVERFLOW THROUGH WEDNESDAY...SEE LAXMWSSGX.
GALE WARNING FOR THE COASTAL WATERS TODAY...SEE LAXCWFSGX.
HAZARDOUS WEATHER OUTLOOK...SEE LAXHWOSGX.
&&
ATKIN
Hazardous weather outlook, Jan 7, 4:00 AM PST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PST FRI JAN 7 2005
CAZ042-043-048-050-055-056-057-058-060-061-062-081400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PST FRI JAN 7 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY THROUGH TONIGHT.
STRONG SUBTROPICAL FLOW WILL BRING PERIODS OF RAIN...HEAVY AT
TIMES...AND SNOW IN THE HIGHER MOUNTAINS TODAY INTO TUESDAY. THIS
WILL BRING THE POTENTIAL FOR WIDESPREAD FLOODING AND MUD SLIDES.
STRONG WINDS ARE ALSO EXPECTED IN ALL AREAS. HIGH TIDES AND LARGE
SURF WILL BRING A THREAT OF COASTAL FLOODING AND EROSION THIS
WEEKEND.
DUE TO THIS WEATHER PATTERN...THE FOLLOWING HAZARDOUS WEATHER EVENTS
ARE OCCURING...
WINTER STORM WARNING FROM 6 AM THIS MORNING UNTIL 6 PM SUNDAY FOR
THE SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS...SEE LAXWSWSGX.
HIGH WIND WARNING FOR THE SAN DIEGO COUNTY MOUNTAINS AND THE APPLE
AND LUCERNE VALLEYS AND WIND ADVISORY FOR ALL OTHER AREAS FROM 8 AM
THIS MORNING TO 8 PM THIS EVENING...SEE LAXNPWSGX.
FLASH FLOOD WATCH FOR ALL AREAS BELOW 7000 FT UNTIL TUESDAY
AFTERNOON...SEE LAXFFASGX.
COASTAL FLOOD WATCH AND HIGH SURF ADVISORY THROUGH SUNDAY...SEE
LAXCFWSGX.
MARINE WEATHER STATEMENT FOR STRONG WINDS...HIGH SEAS AND TIDAL
OVERFLOW THROUGH WEDNESDAY...SEE LAXMWSSGX.
GALE WARNING FOR THE COASTAL WATERS TODAY...SEE LAXCWFSGX.
SKYWARN SPOTTERS WILL BE ACTIVATED TODAY.
.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.
PERIODS OF HEAVY RAIN WITH FLASH FLOODING AND MUDSLIDES...
PERIODS OF HEAVY RAIN WITH URBAN AND SMALL STREAM FLOODING...
PROLONGED RAINFALL WITH RIVER FLOODING...
MODERATE TO STRONG AND GUSTY WINDS...
WINTER STORM WITH HEAVY SNOW AND/OR STRONG WINDS...
SATURDAY THROUGH EARLY TUESDAY.
SKYWARN ACTIVATION WILL BE NEEDED AT TIMES THROUGH EARLY TUESDAY.
MM
In the hours before
Local storm report, Jan 7, 8:52 AM PST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
852 AM PST FRI JAN 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 AM SNOW PHELAN 34.43N 117.57W
01/07/2005 0.0 INCH SAN BERNARDINO CA TRAINED SPOTTER
SNOW JUST BEGAN AT PHELAN AT 4300 FEET. TEMPERATURE 32
DEGREES.
&&
PURPURALocal storm report, Jan 7, 9:28 AM PST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
928 AM PST FRI JAN 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0914 AM SNOW YUCCA VALLEY 34.11N 116.43W
01/07/2005 0.0 INCH SAN BERNARDINO CA TRAINED SPOTTER
SNOW ACCUMULATION SO FAR 1 INCH. CURRENTLY, MODERATE SNOW
&&
HMTStrong Wind, San Diego County Coasts
- When
- January 7, 11:00 AM PST to 6:00 PM PST
- Where
- San Diego County Coasts forecast zone
- Measured
- 26 kt (30 mph) measured gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $75,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
Strong Wind, Orange County Coastal Plain
- When
- January 7, 11:00 AM PST to 6:00 PM PST
- Where
- Orange County Coastal Plain forecast zone
- Measured
- 26 kt (30 mph) estimated gust
- Property damage
- $75,000
- Reported by
- NEWSPAPER
Strong Wind, San Diego County Mountains
- When
- January 7, 11:00 AM PST to 6:00 PM PST
- Where
- San Diego County Mountains forecast zone
- Measured
- 26 kt (30 mph) estimated gust
- Property damage
- $75,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
Strong Wind, San Diego County Valleys
- When
- January 7, 11:00 AM PST to 6:00 PM PST
- Where
- San Diego County Valleys forecast zone
- Measured
- 26 kt (30 mph) estimated gust
- Property damage
- $75,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
Strong Wind, Santa Ana Mountains and Foothills
- When
- January 7, 11:00 AM PST to 6:00 PM PST
- Where
- Santa Ana Mountains and Foothills forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $75,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.483, -116.847 (the zone’s center; the record gives no point)
Strong Wind, P Sw San Bernardino
- When
- January 7, 11:00 AM PST to 6:00 PM PST
- Where
- P Sw San Bernardino forecast zone
- Measured
- 45 kt (52 mph) measured gust
- Property damage
- $75,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
Strong Wind, P W Riverside
- When
- January 7, 11:00 AM PST to 6:00 PM PST
- Where
- P W Riverside forecast zone
- Measured
- 26 kt (30 mph) estimated gust
- Property damage
- $75,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
Strong Wind, Apple and Yucca Valleys
- When
- January 7, 11:00 AM PST to 6:00 PM PST
- Where
- Apple and Yucca Valleys forecast zone
- Measured
- 45 kt (52 mph) measured gust
- Property damage
- $75,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Winter Storm in California, January 7 to 11, 200511 deaths · $210 million · 58 kt wind · 13 events
- Avalanche and Flooding in Utah, January 7 to 12, 20053 deaths · 6 injured · $300 million · 99 kt wind · 15 events
- Tornadoes and Damaging Winds in Mississippi, January 7, 2005$1.3 million · F2 · 12 events
- Heavy Rain in California, January 7 to 11, 2005$132 million · 4 events
- Winter Storm and Flood in California, January 7 to 10, 20051 death · 4 events
- Flooding in Kentucky, January 7 to 29, 2005$950,000 · 7 events
- High Wind and Strong Wind in California, January 7, 2005$545,000 · 65 kt wind · 5 events
- Winter Storm in California, January 7 to 8, 20053 injured · $135,000 · 2 events
- Heavy Snow in Washington, January 7, 2005$180,000 · 4 events
- Winter Storm in Ohio, January 7 to 8, 2005$100,000 · 1 event
- Strong Wind in California, January 7, 2005$50,000 · 65 kt wind · 1 event
- Heavy Snow in Oregon, January 7 to 9, 200531 events